Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

How can I get rid of otitis? itching and leaking of ear

User rating for this question
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
How can I get rid of my otitis?
I apply пимафукорт on my right ear, as assigned by my local treating doctor. But over the last several months using of this medication fixed only my left ear. But my right ear seems to resist. As soon as I stop using the assigned medication, the problem shows up causing my ear to itch and leak.
Posted Mon, 21 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 2 hours later

Thanks for the query

The symptoms you have described seem to be of chronic (or persistent) otitis externa of the right ear.

Otitis externa is an inflammation of the ear canal which may be caused by infection, allergy or other causes. The most common symptoms include itching, ear discharge, transient reduced hearing and earache.

The common causes of persistent external ear infection include:
(i) Resistant bacteria
(ii) Sensitive ears
(iii) Skin conditions such as seborrheic dermatitis, psoriasis or eczema that may aggravate your otitis externa.

The medicine пимафукорт (Pimafukort) contains neomycin (antibiotic), natamycin (antifungal) and hydrocortisone (steroid) which should not be used for long term as this will mask any underlying fungal infection. The treatment should be started only after taking an aural swab from the affected site and sent for culture and sensitivity. Depending upon the type of organism grown, the appropriate treatment can be started.

Also, please follow the preventive measures as mentioned below, this will help in reducing your problems:
1. Keep your ears dry
2. Get treated for any underlying skin conditions
3. Do not clean the ear canal with cotton buds and avoid scratching or poking the ear canal with fingers
4. Do not go for swimming until your ear infection is totally resolved

Finally, if the culture and sensitivity report shows that there is no fungal infection, you will require a steroid pack for at least a week till the symptoms completely subside. Also, you will require a course of oral antibiotics, antihistaminic and anti-inflammatory medicines such as diclofenac or ibuprofen to alleviate the symptoms.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: How can I get rid of otitis? itching and leaking of ear 39 minutes later
In case of production from ear how do i clean it, if not with cotton buds?
Answered by Dr. Naveen Kumar 36 minutes later

Thanks for writing back.

If there is any discharge you need to clean it from the outside, rather than inserting any cotton wick or buds. What you can do is, to take a cotton swab, dip it in warm saline and clean it from the outside. As far as possible, avoid further insult to the already inflamed area.

It is wiser to get the culture sensitivity of the secretions done before proceeding to the further level of treatment. Alternatively, you can place a small cotton wick soaked in ichthammol and glycerin to reduce the inflammation, till you get the lab report.

Wish you good health.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor